Suicidality and Antiepileptic Drugs
- Vladimir V. KalininAffiliated withDepartment of Brain Organic Disorders and Epilepsy, Moscow Research Institute of Psychiatry, Ministry of Health and Social Development Email author
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
The main purpose of the present article is to review the possible risk factors for suicidal behaviour in epilepsy with a special emphasis on the different antiepileptic drugs (AEDs).
Epidemiological data show that, in general, the suicide rate among patients with epilepsy is 5-fold higher than that in the general population, while in temporal lobe epilepsy and complex partial seizures it is approximately 25-fold higher. A certain psychiatric comorbidity may provoke suicidality in patients with epilepsy, and depression and cognitive impairment seem to be the main risk factors for suicidality in epilepsy. In addition, depression and cognitive deterioration in epilepsy may share common neuropsychological mechanisms in terms of hypofrontality. This may cause similar psychopathological signs in both diagnostic categories, including suicidality.
Analysis of the literature has shown that serotonin metabolism disturbances are involved in the pathogenesis of suicidal behaviour irrespective of primary diagnosis. Serotonin disturbances also seem to be a common link between depression, suicidality and even epilepsy itself.
The various AEDs differ not only in their mechanisms of action, but also in influences on cognition and mood in epileptic patients and suicidality, respectively. Until now, only Ketter’s hypothesis has been proposed to explain the psychotropic effects of different AEDs, although it does not explain the positive psychotropic effects of some AEDs, such as carbamazepine and oxcarbazepine.
According to this model, all psychotropic effects of AEDs may be the result of effects on the function of two types of receptor functions: γ-aminobutyric acid (GABA) ergic and antiglutamatergic; other possible mechanisms have not been incorporated. Presumably, other neurochemical mechanisms, and a serotonergic mechanism in particular, should also be taken into account when explaining the psychotropic effects of different AEDs.
Based on these data, it has been suggested that AEDs with certain serotonergic properties should reduce the suicidality risk because they exert effects similar to antidepressants (i.e. selective serotonin reuptake inhibitors), whereas AEDs that lack serotonergic mechanisms would not be effective in suicidality prevention. In line with this paradigm, phenobarbital and phenytoin seem to be the only drugs with proven suicidality risk. On the other hand, carbamazepine, oxcarbazepine, valproate and lamotrigine could be regarded as drugs with antisuicidal properties because they all improve cognitive functions and mood in epileptic patients, and possess serotonergic mechanisms of action. The other AEDs, including topiramate, tiagabine, vigabatrin, levetiracetam and zonisamide, all exert negative effects on mood and cognition, although their influence on suicidality has not been proven in evidence-based studies yet. Although zonizamide has serotonergic properties, it exerts negative psychotropic effects, whereas gabapentin is devoid of serotonergic properties but has positive psychotropic effects on mood and cognition.
To more fully explain the positive and negative psychotropic effects and influence on suicidality of AEDs, Ketter’s paradigm should be supplemented by an understanding of the serotonergic mechanisms of different AEDs. Further trials are required to prove or refute this model.
- Suicidality and Antiepileptic Drugs
Volume 30, Issue 2 , pp 123-142
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors
- Author Affiliations
- 1. Department of Brain Organic Disorders and Epilepsy, Moscow Research Institute of Psychiatry, Ministry of Health and Social Development, 107076 Poteshnaya Str. 3, Moscow, Russia